Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Weierstrass points on cyclic covers
of the projective line


Author: Christopher Towse
Journal: Trans. Amer. Math. Soc. 348 (1996), 3355-3378
MSC (1991): Primary 14H55, 11G30
DOI: https://doi.org/10.1090/S0002-9947-96-01649-2
MathSciNet review: 1357406
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We are interested in cyclic covers of the projective line which are totally ramified at all of their branch points. We begin with curves given by an equation of the form $y^{n}=f(x)$, where $f$ is a polynomial of degree $d$. Under a mild hypothesis, it is easy to see that all of the branch points must be Weierstrass points. Our main problem is to find the total Weierstrass weight of these points, $BW$. We obtain a lower bound for $BW$, which we show is exact if $n$ and $d$ are relatively prime. As a fraction of the total Weierstrass weight of all points on the curve, we get the following particularly nice asymptotic formula (as well as an interesting exact formula):

\begin{equation*}\lim _{d\to \infty }\frac {BW}{g^{3}-g}=\frac {n+1}{3(n-1)^{2}}, \end{equation*}

where $g$ is the genus of the curve. In the case that $n=3$ (cyclic trigonal curves), we are able to show in most cases that for sufficiently large primes $p$, the branch points and the non-branch Weierstrass points remain distinct modulo $p$.


References [Enhancements On Off] (What's this?)

  • [A1] Accola, R., On generalized Weierstrass points on Riemann surfaces, Modular Functions in Analysis and Number Theory (T. A. Metzer, ed.), Lecture Notes in Math. and Stat., Univ. of Pittsburgh, Pittsburgh, PA, 1978, pp. 1--19. MR 85f:14016
  • [A2] Accola, R., Topics in the Theory of Riemann Surfaces, Lecture Notes in Mathematics, vol. 1595, Springer-Verlag, Berlin, Heidelberg, 1994. CMP 1995:12
  • [B] Burnol, J.-F., Weierstrass points on arithmetic surfaces, Diss. Harvard, Invent. Math. 107 (1992), 421--432. MR 93b:14040
  • [C] Coppens, M., The Weierstrass gap sequences of the total ramification points of trigonal coverings of ${\mathbf {P}}^{1}$, Indag. Math. 47 (1985), 245--270. MR 87c:14028
  • [F-K] Farkas, H. and Kra, I., Riemann Surfaces, Springer-Verlag, New York, 1980. MR 82c:30067
  • [H] Hurwitz, A., Über algebraische Gebilde mit eindeutigen Transformationen in sich, Mathematische Annalen 41 (1893), 403--442.
  • [Ka] Kato, T., On Weierstrass points whose first non-gaps are three, J. Reine Angew. Math. 316 (1980), 99--109. MR 82f:30046
  • [Ko] Koo, J. K., On Holomorphic Differentials of Some Algebraic Function Field of One Variable Over $\mathbf {C}$, Bull. Austral. Math. Soc. 43 (1991), 399--405. MR 92e:14019
  • [L] Lewittes, J., Automorphisms of compact Riemann surfaces, American Journal of Mathematics 85 (1963), 734--752. MR 28:4102
  • [M] Mumford, D., Curves and their Jacobians, Univ. of Mich. Press, Ann Arbor, 1975. MR 54:7451
  • [R-G] Rademacher, H. and Grosswald, E., Dedekind Sums, Carus Mathematical Monographs, vol. 16, Math. Assoc. America, Washington, DC, 1972. MR 50:9767
  • [S] Silverman, J.H., Some arithmetic properties of Weierstrass points: hyperelliptic curves, Boletim de Sociedade Brasilieira de Matematica 21 (1) (1990), 11--50. MR 92k:11066
  • [U-H] Uspensky, J. and Heaslet, M., Elementary Number Theory, McGraw-Hill, New York, 1939. MR 1:38d

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 14H55, 11G30

Retrieve articles in all journals with MSC (1991): 14H55, 11G30


Additional Information

Christopher Towse
Affiliation: Department of Mathematics, University of Michigan, Ann Arbor, Michigan 48109-1003
Email: towse@math.lsa.umich.edu

DOI: https://doi.org/10.1090/S0002-9947-96-01649-2
Keywords: Weierstrass points, branch points
Received by editor(s): September 27, 1994
Received by editor(s) in revised form: October 16, 1995
Article copyright: © Copyright 1996 American Mathematical Society

American Mathematical Society